Montana, 2004

Damaging Wind in Montana, August 5, 2004

August 5, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust of 65 mph at Harlem 16S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust of 65 mph at Harlem 16S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 5, 8:25 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 5, 8:25 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
925 PM MDT THU AUG 5 2004

.DISCUSSION...

MAINLY STRATIFORM RAIN IS LEFT OVER THE EASTERN ZONES THIS EVENING
BEHIND THE MAIN AREA OF CONVECTION ACROSS PHILLIPS AND PETROLEUM
COUNTIES. SCATTERED CONVECTION IS ALSO BEGINNING TO PUSH ACROSS THE
DIVIDE IN LEWIS AND CLARK COUNTY. THINK THIS ACTIVITY WILL SLOWLY
WEAKEN WITH THE LOSS OF DAYTIME HEATING. DO THINK THAT IT WILL
SURVIVE FOR A FEW MORE HOURS AS A SHORT WAVE TROUGH CROSSES
SOUTHWESTERN MONTANA. WILL KEEP CHANCE POPS OUT OVER ALL AREAS
THROUGH 06Z...WITH THE HIGHEST POPS OUT EAST WITH THE STRATIFORM
RAIN. WILL THEN QUICKLY TAPER POPS OFF AFTER 06Z AS SHORT WAVE
RIDGING OVERTAKES THE COUNTY WARNING AREA. WILL MAKE A FEW
ADJUSTMENTS TO CLOUD COVER BASED ON ABOVE SCENARIO. HAVE ALSO COOLED
TEMPERATURES DOWN A FEW DEGREES OVER THE SOUTHWEST WITH CLEARING
EXPECTED SOONER OVERNIGHT. SCHAUMANN

.PREVIOUS DISCUSSION...

CONVECTIVE ACTIVITY BEGINNING TO KICK OFF AGAIN. ENTIRE COUNTY
WARNING AREA...WITH THE EXCEPTION OF BLAINE COUNTY...NOW UNDER A
SEVERE THUNDERSTORM WATCH UNTIL THIS EVENING. MODELS IN DECENT
AGREEMENT WITH SHORT TERM SOLUTION. STRONG SOUTHWEST FLOW ALOFT
INTO THE AREA THROUGH FRIDAY WITH ENERGY IMPULSES KICKING OVER
CONVECTION DURING THE LATE AFTERNOON THROUGH EVENING. STRONGER UPPER
TROF MOVES ACROSS SOUTHERN CANADA SATURDAY BRING A CHANCE OF
PRECIPITATION ACROSS THE HI-LINE. UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST SUNDAY PLACING A DRIER NORTHWEST FLOW ALOFT OVER
THE AREA. TEMPERATURES A LITTLE COOLER FRIDAY WITH FURTHER COOLING
THIS WEEKEND BEHIND TROF PASSAGE. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. SURROUNDING OFFICES IDEA OF LOWERING TEMPERATURES
FOR EARLY IN THE PERIOD LOOKS GOOD...WITH A NICE WARMING TREND
MOVING BACK INTO THE REGION BY WEDNESDAY. BLANK/BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 053/084 052/075 046 05433
    BUUUU 075/048 077/050 079/054 084/055 086 20000000000
CTB BE 052/080 050/074 045 05433
    BUUUU 072/046 075/052 078/052 080/053 082 40000000000
HLN BB 055/087 053/083 050 05333
    BUUUU 080/051 080/055 083/057 087/058 089 2-000000000
BZN BB 050/086 050/081 046 05322
    BUUUU 077/046 078/050 081/054 084/055 086 10000000000
WEY BB 043/075 041/068 037 05322
    UUUUU 070/034 064/042 067/047 071/048 072 01100000000
DLN BB 049/083 050/080 048 05223
    UUUUU 076/046 076/052 079/053 084/054 086 10000000000
HVR BB 056/086 056/077 048 05423
    BUUUU 075/048 075/050 077/054 087/055 089 40000000000
LWT BB 053/084 052/076 045 05423
    BUUUU 073/046 075/049 079/052 079/053 081 20000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 1 AM FRIDAY MORNING FOR BLAINE
COUNTY.

&&
Hazardous weather outlook, Aug 5, 12:00 PM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU AUG 5 2004

MTZ008>015-044>055-061100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST
MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND
STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 5:50 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             13 SE BELT              47.25N 110.73W
08/05/2004  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 5:51 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 SW SUFFOLK            47.44N 109.40W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 5:58 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MOORE                   46.97N 109.69W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

0650 PM     HAIL             3 SW MOORE              46.94N 109.74W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

&&

JNS
Local storm report, Aug 5, 6:02 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             JEFFERSON CITY          46.39N 112.03W
08/05/2004  0.50 INCH        JEFFERSON          MT   PUBLIC

            HEAVY RAIN

0322 PM     HAIL             HOLTER DAM              46.99N 112.01W
08/05/2004  0.75 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0338 PM     HAIL             10 NW WOLF CREEK        47.11N 112.22W
08/05/2004  0.88 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN

0418 PM     TSTM WND GST     5 S GREAT FALLS         47.43N 111.29W
08/05/2004  65 MPH           CASCADE            MT   TRAINED SPOTTER

0427 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.19W
08/05/2004  62 MPH           CASCADE            MT   OTHER FEDERAL

0430 PM     HAIL             6 SW BELT               47.32N 111.02W
08/05/2004  1.00 INCH        CASCADE            MT   TRAINED SPOTTER

            HEAVY RAIN AND GUSY WINDS

0446 PM     TSTM WND GST     4 N MONARCH             47.16N 110.84W
08/05/2004  49 MPH           CASCADE            MT   DEPT OF HIGHWAYS

0545 PM     HAIL             WINIFRED                47.56N 109.38W
08/05/2004  0.75 INCH        FERGUS             MT   TRAINED SPOTTER

0545 PM     TSTM WND GST     1 E DENTON              47.32N 109.93W
08/05/2004  43 MPH           FERGUS             MT   MESONET

0545 PM     HAIL             13 E CONRAD             48.17N 111.66W
08/05/2004  0.75 INCH        PONDERA            MT   TRAINED SPOTTER

0555 PM     HAIL             6 S DEVON               48.38N 111.48W
08/05/2004  0.75 INCH        TOOLE              MT   TRAINED SPOTTER

            WINDS 25 TO 35 MILES PER HOUR.

0556 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
08/05/2004  53 MPH           CASCADE            MT   OFFICIAL NWS OBS

0615 PM     TSTM WND GST     25 E FORT BENTON        47.83N 110.12W
08/05/2004  65 MPH           CHOUTEAU           MT   TRAINED SPOTTER

0625 PM     HAIL             13 SE BELT              47.25N 110.73W
08/05/2004  0.25 INCH        JUDITH BASIN       MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             3 SW SUFFOLK            47.44N 109.40W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             3 SW MOORE              46.94N 109.74W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

            HEAVY RAIN

0650 PM     HAIL             MOORE                   46.97N 109.69W
08/05/2004  0.25 INCH        FERGUS             MT   OTHER FEDERAL

&&

JNS
Special weather statement, Aug 5, 6:19 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MDT THU AUG 5 2004

MTC001-007-013-015-027-031-035-041-043-045-049-051-057-059-073-099-
101-060200-
BEAVERHEAD-BROADWATER-CASCADE-CHOUTEAU-FERGUS-GALLATIN-GLACIER-HILL-
JEFFERSON-JUDITH BASIN-LEWIS AND CLARK-LIBERTY-MADISON-MEAGHER-
PONDERA-TETON-TOOLE-
719 PM MDT THU AUG 5 2004

...SEVERE THUNDERSTORM WATCH 712 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...BROADWATER...CASCADE
...CHOUTEAU...FERGUS...GALLATIN...GLACIER...HILL...JEFFERSON...JUDITH
BASIN...LEWIS AND CLARK...LIBERTY...MADISON...MEAGHER...PONDERA...
TETON AND TOOLE COUNTIES HAS BEEN ALLOWED TO EXPIRE. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE
STORMS ARE NOT ANTICIPATED.

SCHAUMANN
Special weather statement, Aug 5, 8:47 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 PM MDT THU AUG 5 2004

MTZ047-060415-
BLAINE-
947 PM MDT THU AUG 5 2004

...SEVERE THUNDERSTORM WATCH 714 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR BLAINE COUNTY HAS BEEN CANCELLED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED.

SCHAUMANN

The radar

The Glasgow radar (KGGW), 160 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
August 5, 9:30 PM MST
Where
Blaine County, 16 mi S of Harlem
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.300, -108.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419845.